Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

Request Permissions   Purchase Content 
 
 

 

Commutators on $ L_p$, $ 1{\leq}p <\infty$


Authors: Detelin Dosev, William B. Johnson and Gideon Schechtman
Journal: J. Amer. Math. Soc. 26 (2013), 101-127
MSC (2010): Primary 47B47; Secondary 46E30
DOI: https://doi.org/10.1090/S0894-0347-2012-00748-6
Published electronically: August 21, 2012
MathSciNet review: 2983007
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The operators on $ L_p=L_p[0,1]$, $ 1\leq p<\infty $, which are not commutators are those of the form $ \lambda I + S$, where $ \lambda \neq 0$ and $ S$ belongs to the largest ideal in $ \mathcal {L}(L_p)$. The proof involves new structural results for operators on $ L_p$ which are of independent interest.


References [Enhancements On Off] (What's this?)

  • 1. C. Apostol, Commutators on $ \ell _p$ spaces, Rev. Roum. Math. Appl. 17 (1972), 1513-1534. MR 0336432 (49:1206)
  • 2. C. Apostol, Commutators on $ c\sb {0}$-spaces and on $ \ell _{\infty }$-spaces. Rev. Roum. Math. Pures Appl. 18 (1973), 1025-1032. MR 0336433 (49:1207)
  • 3. A. Brown, C. Pearcy, Structure of commutators of operators, Ann. of Math. (2) 82 (1965), 112-127. MR 0178354 (31:2612)
  • 4. D. Dosev, Commutators on $ \ell _1$, J. of Funct. Analysis 256 (2009), 3490-3509. MR 2514050 (2010f:47067)
  • 5. D. Dosev, W. B. Johnson, Commutators on $ \ell _\infty $, Bull. London Math. Soc. 42 (2010), 155-169. MR 2586976 (2011d:47084)
  • 6. P. Enflo, T. W. Starbird, Subspaces of $ L_1$ containing $ L_1$, Studia Math. 65 (1979), 203-225. MR 557491 (81j:46034)
  • 7. J. L. B. Gamlen, R. J. Gaudet, On subsequences of the Haar system in $ L_p [0,1]$, $ 1<p<\infty $, Israel J. Math. 15 (1973), 404-413. MR 0328575 (48:6917)
  • 8. W. B. Johnson, B. Maurey, G. Schechtman, L. Tzafriri, Symmetric structures in Banach spaces. Mem. Amer. Math. Soc. 19 (1979), no. 217, v+298 pp. MR 527010 (82j:46025)
  • 9. N. J. Kalton, The Endomorphisms of $ L_p$ $ (0\leq p\leq 1)$, Indiana Univ. Math. J. 27 (1978), no. 3, 353-381. MR 0470670 (57:10416)
  • 10. J. Lindenstrauss, L. Tzafriri, Classical Banach spaces. I. Ergebnisse der Mathematik und ihrer Grenzgebiete, 92, Springer-Verlag, Berlin-New York, 1977. MR 0500056 (58:17766)
  • 11. E. M. Nikišin, Resonance theorems and superlinear operators (Russian) Uspehi Mat. Nauk 25 (1970), no. 6(156), 129-191. MR 0296584 (45:5643)
  • 12. H. P. Rosenthal, Embeddings of $ L_1$ in $ L_1$, Contemp. Math. 26 (1984), 335-349. MR 737412 (86k:46027)
  • 13. M. Tarbard, Hereditarily indecomposable, separable $ \mathcal {L}_\infty $ spaces with $ \ell _1$ dual having few operators, but not very few operators, J. London Math. Soc. (2012) : jdr066v1-jdr066
  • 14. A. Wintner, The unboundedness of quantum-mechanical matrices, Phys. Rev. 71 (1947), 738-739. MR 0020724 (8:589c)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 47B47, 46E30

Retrieve articles in all journals with MSC (2010): 47B47, 46E30


Additional Information

Detelin Dosev
Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot, Israel
Email: dosevd@weizmann.ac.il

William B. Johnson
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Email: johnson@math.tamu.edu

Gideon Schechtman
Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot, Israel
Email: gideon@weizmann.ac.il

DOI: https://doi.org/10.1090/S0894-0347-2012-00748-6
Received by editor(s): February 2, 2011
Received by editor(s) in revised form: May 30, 2012
Published electronically: August 21, 2012
Additional Notes: The first author was Young Investigator, NSF Workshop in Analysis and Probability, Texas A&M University
The second author was supported in part by NSF DMS-1001321 and U.S.-Israel Binational Science Foundation
The third author was supported in part by U.S.-Israel Binational Science Foundation. Participant NSF Workshop in Analysis and Probability, Texas A&M University
Dedicated: Dedicated to the memory of Nigel Kalton
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society